June 8, 2018

By Angela Kelly

In honor of Men’s Health Month, I checked in with long-time Peggy Lillis Foundation friend, Lawrence. Lawrence is a C. diff survivor who lives in Austin, Texas. Lawrence is a boot-camp-crushing, bull-riding, oil-rig working man. He is also a man who is standing up to C. diff by talking about an often taboo subject: the infection’s primary symptom of unrelenting, and sometimes deadly, diarrhea. 

I called Lawrence at his home over Memorial Day weekend. He was headed out of town to work on an oil rig. Lawrence has a southern drawl and a kind demeanor that make you feel instantly at ease. He is polite and ends his answers to all of my questions with “Ma’am.” I asked Lawrence about his experience with C. diff six years ago. He had been prescribed clindamycin for a boil he developed while working on a horse ranch. A few weeks later, while driving a big rig, he found himself in “serious trouble”—he was only passing mucus and blood. Lawrence took a cab to the hospital, where stool and urine tests confirmed he had C. diff colitis. After a week in the hospital he was released, only to have the C. diff return three months later. Lawrence then spent another week in the hospital, experiencing a C. diff recurrence that “rocked [his] entire system.” 

Lawrence is now six years out from his C. diff nightmare, but the experience is still fresh in his mind. 

Lawrence: I don’t take antibiotics. I say no, thank you to ANY antibiotics.

AK: Have you returned to your pre-C. diff normal?

Lawrence: After C. diff, if I don’t eat right, sometimes I’m not normal. And now, if I get nervous, my stomach is all over the place.

AK: Have you had any additional recurrences?

Lawrence: No, Ma’am. I refuse all antibiotics. I just say no, thank you.

AK: How has C. diff affected you in the long term?

Lawrence: C. diff woke me up. I had taken antibiotics in the past and not thought anything about it. I took penicillin in boot camp and took clindamycin in the Navy. It’s crazy that clindamycin caused this. It’s crazy that antibiotics can cause this to happen. Anytime someone talks about antibiotics I tell them what happened to me and why I won’t take them. Hardly anyone knows what C. diff is.

AK: What advice do you have for other men who are suffering with C. diff infections?

Lawrence: If something seems wrong, get help. Listen to your doctor. Stay on the BRAT* diet. Exercise as much as you are able to. And don’t let it get in your head. Don’t let it mess with your mind. You WILL get better. [*The BRAT diet consists of bananas, rice, applesauce and toast. It is typically recommended for an upset or sensitive stomach and GI issues.]

 

Click here to read Lawrence’s full story.

share this post

3 Comments

  1. Jessie Lampley says:

    Mr. Lawrence,
    Thanks for sharing your story and praise for surviving c-diff. My husband didn’t. He was a diabetic and kidney dialysis patient. So when he contracted c-diff, he just couldn’t defeat that monster. Continue to take care of yourself.

  2. Reject says:

    Hello. I also believe I had a battle with C. Diff, which I tested negative for. I had all of the symptoms, and was prescribed the same medication for a broken tooth. I went from 153lb to 127 in 3 weeks. It nearly had me. Today is my 9 year anniversary of said war. The effects continue to be bad even to this day.

    1. Christian says:

      We’re so sorry to hear about your battle. Hope you’re doing well now.

LEAVE A COMMENT